Oklahoma, 2021

Hail in Oklahoma, June 2, 2021

June 2, 2021 · NWS OUN · 2 events in 1 county or zone

An isolated supercell developed along a residual outflow boundary and produced large hail across southwest Oklahoma during the afternoon of the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An isolated supercell developed along a residual outflow boundary and produced large hail across southwest Oklahoma during the afternoon of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 2, 12:24 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 2, 12:24 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Norman OK
124 PM CDT Wed Jun 2 2021

...New SHORT TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 121 PM CDT Wed Jun 2 2021

Widely scattered showers and a few thunderstorms continue to develop
across much of the area as a remnant MCV at the base of the upper
trough continues to rotate across central OK. So far convection has
been fairly weak/shallow and the majority of it is likely to remain
this way. The environment across southern OK is a bit more
supportive of perhaps some marginally severe hail as effective
shear of 30-35 knots and steeper lapse rates have the potential to
sustain more robust updrafts. CAM guidance has overall been
inconsistent on whether such storms will develop, but the most
likely corridor appears to be along the weak differential heating
zone across southwest OK between about 2-5pm this afternoon where
instability/shear are maximized.

Storms should diminish with the loss of daytime heating and the
departure of the MCV to the east. Additional storms may try to make
a run at our western north TX counties overnight but the more likely
scenario is they remain mostly to our south where the environment
will be more favorable to sustain these storms overnight. Weak winds
and a moist boundary layer may also lead to fog development once
again tonight across central/southern OK.

Thursday will likely offer a rare break from our wet pattern as the
upper trough moves slowly east of our area. Expect clouds to
decrease through the morning outside of areas along the Red River in
closer proximity to remnant MCS cloud debris where a low rain chance
will also persist into the afternoon. High will still be on the cool
side for this time of year (but warmer than they have been),
reaching into the low 80s for much of the area.

Ware

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 112 PM CDT Wed Jun 2 2021

The long term portion starts off on Friday in transition between a
departing trough and an approaching cut off low, giving us a bit of
a lull in precipitation chances and an opportunity to see some sun.
An exception to this will be along and south of the Red River where
moisture content will remain very high keeping clouds and low PoPs
around.

The cut-off low will slowly move in from the south over the weekend,
causing cloud cover and rain chances to inch their way northward
until they cover most of the forecast area by Sunday afternoon. This
pattern will persist through at least mid week next week,
maintaining at least low rain chances and extensive cloud cover each
day. Temperatures will generally maintain in the upper 70s to mid
80s.

Models suggest the upper low will depart during the second half of
next week, though cluster analysis highlights some uncertainty in
the timing.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Wed Jun 2 2021

Mainly VFR conditions are forecast outside of potential scattered
showers and thunderstorms during the early to mid afternoon hours.
Wind will remain light and variable at times, becoming mostly
southerly this evening and overnight. Patchy fog is possible early
tomorrow morning around sunrise, especially over areas that
receive rain today, but the chance was too low to include in the
TAF at this time.

&&

.UPPER AIR...
Issued at 325 AM CDT Fri May 28 2021

No Upper Air flights are currently planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  80  62  83 /  20  20   0   0
Hobart OK         59  83  61  86 /  10  10   0   0
Wichita Falls TX  61  82  63  84 /  30  30   0  10
Gage OK           55  83  59  86 /  10   0   0   0
Ponca City OK     57  80  60  85 /  10  10   0   0
Durant OK         60  81  63  82 /  40  40  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....14
AVIATION...08
Hazardous weather outlook, Jun 2, 11:07 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1207 PM CDT Wed Jun 2 2021

OKZ004>048-050>052-TXZ083>090-031215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 PM CDT Wed Jun 2 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
Widely scattered thunderstorms will develop this afternoon and
evening, as an upper air disturbance moves southeastward across
Oklahoma. A few strong to perhaps severe storms may develop
across parts of southern Oklahoma and western north Texas. Hail
and gusty winds are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances are rather low Thursday through Saturday,
but will increase late in the weekend as an upper low approaches
the area. Storms will be most numerous in the southeast half of
Oklahoma, and the chances for thunderstorms will be highest on
Sunday and Monday. Organized severe storms are not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 2, 1:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
255 PM CDT Wed Jun 2 2021

TXZ090-022030-
Clay TX-
255 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Clay County Until 330 PM
CDT...

AT 254 PM CDT, A strong thunderstorm was reported 5 miles north of
Henrietta, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

LAT...LON 3390 9832 3402 9822 3391 9798 3390 9798
      3391 9797 3389 9798 3380 9798 3370 9807
TIME...MOT...LOC 1954Z 307DEG 14KT 3390 9820

Ware
Special weather statement, Jun 2, 2:07 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
307 PM CDT Wed Jun 2 2021

OKZ008-022030-
Kay OK-
307 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 330
PM CDT...

AT 304 PM CDT, a strong thunderstorm was located near Kaw Lake. This
storm was nearly stationary.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3682 9675 3678 9675 3678 9679 3677 9679
      3677 9682 3674 9683 3675 9687 3675 9689
      3672 9692 3669 9693 3668 9695 3678 9706
      3694 9689
TIME...MOT...LOC 2004Z 227DEG 1KT 3677 9690

MAD
Special weather statement, Jun 2, 2:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
310 PM CDT Wed Jun 2 2021

OKZ037-022045-
Tillman OK-
310 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Tillman County Until
345 PM CDT...

AT 309 PM CDT, a strong thunderstorm was located near Manitou, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

LAT...LON 3460 9896 3460 9892 3452 9882 3451 9883
      3451 9881 3445 9874 3436 9884 3430 9896
      3453 9909
TIME...MOT...LOC 2009Z 323DEG 11KT 3450 9896

MAD

The radar

The Altus AFB radar (KFDR), 16 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tillman

When
June 2, 2:10 PM CST
Where
Tillman County, Manitou
Measured
0.88 in hail
Reported by
Public
Coordinates
34.510, -98.980

Hail, Tillman

When
June 2, 2:55 PM CST
Where
Tillman County, Hollister
Measured
1.75 in hail
Reported by
Public
Coordinates
34.340, -98.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965605, 965606.